Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 57, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 24, 2008, 4:13 PM CDT for Garfield County, Oklahoma. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 4:13 PM CDT (21:13 UTC)
- Expired
- May 24, 2008, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Garfield County, OK
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:45 PM CDT | HAIL 2.75 | 1 E Douglas, OK | |
| May 24, 4:58 PM CDT | HAIL 1 | 2 E Douglas, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:03 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 242113 TOROUN OKC047-242215- /O.NEW.KOUN.TO.W.0057.080524T2113Z-080524T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 413 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA... * UNTIL 515 PM CDT * AT 413 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED 6 MILES SOUTHWEST OF DOUGLAS...MOVING EAST AT 9 MPH. * LOCATIONS IN THE WARNING INCLUDE COVINGTON...DOUGLAS AND HAYWARD. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3642 9746 3617 9746 3618 9784 3627 9785 TIME...MOT...LOC 2113Z 264DEG 7KT 3619 9773 $$ 24
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:04 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 24, 3:04 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 304 PM CDT SAT MAY 24 2008 .DISCUSSION... 7-DAY FORECAST BASED LARGELY ON GFS MOS GUIDANCE WITH ONLY MINOR MODIFICATION. COOLER TUE NIGHT AND WED BEHIND FAIRLY STRONG LATE- SPRING COLD FRONT. OTHERWISE... ATTENTION CURRENTLY FOCUSED ON ONGOING TORNADO POTENTIAL IN NORTHERN OK. 24 && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 90 69 88 / 20 10 10 10 HOBART OK 71 94 68 92 / 20 10 20 10 WICHITA FALLS TX 74 94 70 93 / 20 10 10 10 GAGE OK 69 93 70 91 / 20 10 20 10 PONCA CITY OK 74 90 72 89 / 20 10 20 20 DURANT OK 73 91 72 88 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/24
Hazardous weather outlook, May 24, 11:55 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 24 2008
OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI MAY 24 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT
ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE AREA BETWEEN ALVA...ALTUS...GUTHRIE AND CHANDLER
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...A FEW TORNADOES AND WIND GUSTS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR
ACTIVATION LATE THIS AFTERNOON INTO TONIGHT.
DISCUSSION...
THE OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST NIGHT WILL LIKELY
EXTEND FROM NEAR CHANDLER TO FAIRVIEW THIS AFTERNOON. THIS BOUNDARY
MAY DRIFT SLOWLY NORTH. SOUTH OF THIS BOUNDARY THERE IS
SUBSTANTIALLY MORE BOUNDARY LAYER MOISTURE AND SUNSHINE. CONVECTIVE
INHIBITION IS EXPECTED TO BE SUFFICIENTLY LOW FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS THAT DEVELOP NEAR THIS BOUNDARY WILL BE
IN A REGION OF STRONG LOW-LEVEL CONVERGENCE WITH FAVORABLE VEERING
WINDS ALOFT. THUNDERSTORMS IN THIS PART OF NORTH CENTRAL OKLAHOMA
MAY PRODUCE TORNADOES AND ASSOCIATED VERY LARGE HAIL.
A STATIONARY FRONT WILL BE PRESENT THROUGH THE DAY IN THE ZONE
BETWEEN ALVA AND ALTUS. CONVERGENCE HERE WILL BE LESS THAN THAT IN
NORTH CENTRAL OKLAHOMA. INSTABILITY WILL BECOME HIGH THIS AFTERNOON
AND THE BOUNDARY MAY PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE
MAIN SEVERE THREAT IN THIS AREA IS LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
SUNDAY AND MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN TEXAS
PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE DRYLINE
TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA EACH
AFTERNOON AND EVENING THROUGH MEMORIAL DAY.
ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.In the hours before
Special weather statement, May 24, 1:02 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 102 PM CDT SAT MAY 24 2008 OKZ007-012-241830- GARFIELD OK-GRANT OK- 102 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF CARRIER AT 102 PM CDT...MOVING NORTHEAST AT 19 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, May 24, 1:26 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 126 PM CDT SAT MAY 24 2008 OKZ011-012-241845- GARFIELD OK-MAJOR OK- 126 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES. A THUNDERSTORM WITH OCCASIONAL LOW-LEVEL ROTATION WAS CEWNTERED 3 MILES NORTHWEST OF LAHOMA AT 126 PM CDT...MOVING NORTHEAST AT 19 MPH. THIS STORM IS INTENSIFYING IN AN ENVIRONMENT FAVORABLE FOR SUPERCELL DEVELOPMENT AND POSSIBLE TORNADO FORMATION. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD AND AND FAR EASTERN MAJOR COUNTIES... AND ESPECIALLY IN AREAS WEST THROUGH NORTH OF ENID... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, May 24, 1:51 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 151 PM CDT SAT MAY 24 2008 OKZ012-018-241915- KINGFISHER OK-GARFIELD OK- 151 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND KINGFISHER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF LACEY AT 151 PM CDT...MOVING NORTHEAST AT 32 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Local storm report, May 24, 3:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TORNADO 2 W LACEY 36.12N 98.12W
05/24/2008 KINGFISHER OK BROADCAST MEDIA
LIFTED 239PM 1N LACEY. REPORT VIA KWTV
0245 PM TORNADO 2 NE LACEY 36.14N 98.05W
05/24/2008 KINGFISHER OK BROADCAST MEDIA
LIFTED 256PM 5 NE LACEY
0307 PM TORNADO 4 SW BISON 36.16N 97.94W
05/24/2008 KINGFISHER OK BROADCAST MEDIA
LIFTED 316PM. SPOTTER AND MEDIA VERIFIED.
&&
DWLocal storm report, May 24, 3:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 8 SW DOUGLAS 36.18N 97.77W
05/24/2008 GARFIELD OK BROADCAST MEDIA
LIFTED 1548PM. SPOTTER AND MEDIA VERIFIED
&&
DWSpecial weather statement, May 24, 4:10 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 410 PM CDT SAT MAY 24 2008 OKZ019-242145- LOGAN OK- 410 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY. A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED 8 MILES WEST NORTHWEST OF MARSHALL AT 410 PM CDT...MOVING EAST AT 10 TO 15 MPH. IF THIS STORM TURNS EVEN SLIGHTLY TO THE EAST SOUTHEAST... IT COULD AFFECT EXTREME NORTHERN PARTS OF LOGAN COUNTY. PEOPLE IN NORTHERN LOGAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:17 PM CDT | Tornado Warning | OUN | Ellis | 13 min |
| May 23, 7:27 PM CDT | Tornado Warning | OUN | Ellis, Harper, Woodward | 33 min |
| May 23, 7:57 PM CDT | Tornado Warning | OUN | Harper, Woodward | 33 min |
| May 23, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 50 min |
| May 23, 8:24 PM CDT | Tornado Warning | OUN | Harper, Woods, Woodward | 36 min |
| May 23, 9:00 PM CDT | Tornado Warning | OUN | Woods | 15 min |
| May 23, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 58 min |
| May 23, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 62 min |
| May 23, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 64 min |
| May 23, 11:55 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Dewey, Ellis, Roger Mills | 35 min |
| May 24, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Beckham, Custer, Dewey, Ellis, Major and 3 more | 62 min |
| May 24, 1:31 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Beckham, Blaine, Custer, Dewey, Major and 3 more | 59 min |
| May 24, 2:19 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 31 min |
| May 24, 1:54 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 51 min |
| May 24, 2:21 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 39 min |
| May 24, 2:26 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 34 min |
| May 24, 2:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 48 min |
| May 24, 2:47 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 43 min |
| May 24, 2:55 PM CDT | Tornado Warning | OUN | Garfield | 35 min |
| May 24, 3:29 PM CDT | Tornado Warning | OUN | Garfield | 46 min |
| May 24, 4:22 PM CDT | Tornado Warning | OUN | Garfield | 53 min |
| May 24, 5:14 PM CDT | Tornado Warning | OUN | Garfield, Logan, Noble | 31 min |
| May 24, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 27 min |
| May 24, 5:51 PM CDT | Tornado Warning | OUN | Noble, Payne | 54 min |
| May 24, 6:39 PM CDT | Tornado Warning | OUN | Noble | 51 min |
| May 24, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 49 min |
| May 24, 6:49 PM CDT | Tornado Warning | OUN | Noble | 41 min |
| May 24, 6:59 PM CDT | Areal Flood Advisory | OUN | Garfield, Noble | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.